Electronic Journal of Probability

De Finetti's-type results for some families of non identically distributed random variables

Ricardo Vélez Ibarrola and Tomas Prieto-Rumeau

Full-text: Open access


We consider random selection processes of weighted elements in an arbitrary set. Their conditional distributions are shown to be a generalization of the hypergeometric distribution, while the marginal distributions can always be chosen as generalized binomial distributions. Then we propose sufficient conditions on the weight function ensuring that the marginal distributions are necessarily of the generalized binomial form. In these cases, the corresponding indicator random variables are conditionally independent (as in the classical De Finetti theorem) though they are neither exchangeable nor identically distributed.

Article information

Electron. J. Probab., Volume 14 (2009), paper no. 4, 72-86.

Accepted: 19 January 2009
First available in Project Euclid: 1 June 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60G09: Exchangeability

De Finetti theorem exchangeability random assignment processes

This work is licensed under aCreative Commons Attribution 3.0 License.


Vélez Ibarrola, Ricardo; Prieto-Rumeau, Tomas. De Finetti's-type results for some families of non identically distributed random variables. Electron. J. Probab. 14 (2009), paper no. 4, 72--86. doi:10.1214/EJP.v14-602. https://projecteuclid.org/euclid.ejp/1464819465

Export citation


  • Chow, Yuan Shih; Teicher, Henry. Probability theory.Independence, interchangeability, martingales.Second edition.Springer Texts in Statistics. Springer-Verlag, New York, 1988. xviii+467 pp. ISBN: 0-387-96695-1
  • Diaconis, Persi; Freedman, David. The Markov moment problem and de Finetti's theorem. I. Math. Z. 247 (2004), no. 1, 183–199.
  • Diaconis, Persi; Freedman, David. The Markov moment problem and de Finetti's theorem. II. Math. Z. 247 (2004), no. 1, 201–212.
  • Feller, William. An introduction to probability theory and its applications. Vol. II. Second edition John Wiley & Sons, Inc., New York-London-Sydney 1971 xxiv+669 pp.
  • Fristedt, Bert; Gray, Lawrence. A modern approach to probability theory.Probability and its Applications. Birkhäuser Boston, Inc., Boston, MA, 1997. xx+756 pp. ISBN: 0-8176-3807-5.
  • Gnedin, A.; Pitman, J. Exchangeable Gibbs partitions and Stirling triangles. Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 325 (2005), Teor. Predst. Din. Sist. Komb. i Algoritm. Metody. 12, 83–102, 244–245; translation in J. Math. Sci. (N. Y.) 138 (2006), no. 3, 5674–5685
  • Hewitt, E., Savage, L.J. (1955). Symmetric measures on cartesian products. Trans. Amer. Math. Soc., 80, No. 2, pp. 470–501.
  • Kallenberg, Olav. Foundations of modern probability.Probability and its Applications (New York). Springer-Verlag, New York, 1997. xii+523 pp. ISBN: 0-387-94957-7.
  • Kerov, S.V. (2003). Asymptotic representation theory of the symmetric group and its applications in analysis. Translations of Mathematical Monographs 219. American Mathematical Society, Providence.
  • Ressel, Paul. De Finetti-type theorems: an analytical approach. Ann. Probab. 13 (1985), no. 3, 898–922.
  • Vélez Ibarrola, Ricardo; Prieto-Rumeau, Tomás. A De Finetti-type theorem for nonexchangeable finite-valued random variables. J. Math. Anal. Appl. 347 (2008), no. 2, 407–415.